In 1992, a woman wrote to the People’s Pharmacy, a syndicated column in her local newspaper by King Features, asking if her father’s heartburn medication Reglan (metoclopramide) may have led to his suicide.
“Looking back, mother started noticing gradual changes in his behavior after his doctor prescribed Reglan for heartburn associated with a hiatal hernia,” she wrote. “We have done some research and found that this drug can indeed cause depression, confusion and even suicide. We were unaware of this side effect when Daddy was taking Reglan.
“Why don’t doctors and pharmacists warn patients about this deadly reaction?” she asked.
Nearly 20 years later, people are still asking why they weren’t adequately warned about the risk of depression, anxiety and suicidal ideation associated with Reglan. Such side effects are listed on the drug’s label, but the adverse event most people are aware of is the black box warning on the drug that advises against long-term use of Reglan because of the risk of a serious and involuntary movement disorder known as Tardive Dyskinesia.
“Although some doctors and pharmacists do an excellent job of alerting their patients to the potential side effects of medication, others may overlook or discount psychological reactions,” Joe Graedon and Dr. Teresa Graedon with People’s Pharmacy responded. “As your father’s example shows too clearly, that can be a fatal error.”
The two warn that a surprising number of medicines, including some commonly prescribed for blood pressure, Parkinson’s disease and digestive problems can adversely affect emotional imbalance. Insomnia, anxiety, confusion, personality changes or depression may come on so slowly that the patient doesn’t link it to the drug he is taking.